Alert archive / Maine / Special Weather Statements in 2021
Special Weather Statement, NWS Caribou, ME
NWS Caribou, ME issued this special weather statement at May 13, 2021, 4:03 PM EDT for Piscataquis County, Maine. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2021, 4:03 PM EDT (20:03 UTC)
- Expired
- May 13, 2021, 4:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Caribou, ME
County Piscataquis County, ME
The radar
The Caribou radar (KCBW), 97 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1697 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
020 WWUS81 KCAR 132003 SPSCAR Special Weather Statement National Weather Service Caribou ME 403 PM EDT Thu May 13 2021 MEZ004-005-132045- Northern Piscataquis-Northern Penobscot- 403 PM EDT Thu May 13 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PISCATAQUIS AND NORTH CENTRAL PENOBSCOT COUNTIES... At 401 PM EDT, a strong thunderstorm was located 12 miles north of Telos Lake, or 28 miles southeast of Clayton Lake, moving southeast at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... South Branch Pond, Baxter State Park, northwestern Katahdin Woods and Waters National Monument and Grand Lake Matagamon. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If you are on or near Millinocket Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4632 6926 4645 6908 4620 6861 4600 6889 TIME...MOT...LOC 2001Z 314DEG 29KT 4633 6909 $$ Farrar
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at May 13, 12:27 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, May 13, 12:27 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1227 PM EDT Thu May 13 2021 .SYNOPSIS... A cold front will cross the region today. High pressure will move south of the region Friday through Monday. && .NEAR TERM /THROUGH TONIGHT/... 1225 PM Update: Fcst hrly temps and dwpts were again adjusted into the aftn based on latest sfc obs trends with fcst aftn hi temps again adjusted upwards a deg or two F; but for Nrn ptns of the Rgn, most if not all of the temp rise may already have occurred, with greater cld cvr and potential shwrs keeping temps steady or even slowly falling by mid to late aftn. Prev Disc: A cold front behind the exiting low will move across the region today starting in the St John Valley and moving south. The day will begin with mostly sunny skies, allowing for surface heating and creating convective clouds across the north. As the front moves through, the convective clouds are expected to produce scattered showers. As the day continues into the afternoon, surface and elevated CAPE values increase into hundreds J/kg across the region, 300+ J/kg from Southern Aroostook northward, busting through the decreasing CIN. In addition, very steep lapse rates, wind sheer, and strong upper level divergence create the prefect environment for thunderstorms. Upper air sounding also shows a low freezing level with Hail CAPE in the hundreds J/kg for the same area, thus small hail is forecasted for the afternoon. Can’t rule out the possibility of max hail size up to 0.75” for the above mentioned northern areas. The inverted V sounding and current high-res models point to the possibility of gusty NW winds for the region. Areas with thunderstorm threat could see much higher wind gusts up to 40 mph. High temperatures will be around average across the north, reaching into the lower 60s before the cold front moves through. Temperatures will rise a little more Downeast, reaching into the mid-60s. By tonight, the cold front should move out to the Gulf of Maine, bring cooler and drier air into the region. Expect clearing skies and below normal temperatures. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... A very dry post-frontal air mass will set up across northern and eastern Maine on Friday with highs ranging from the low 60s across the north to low 70s Downeast. Temperatures overnight Friday night will cool into the 30s to low 40s with generally favorable radiational cooling conditions, although cloud cover will begin to build in across western parts of the forecast area after midnight. Frost is likely across northern Maine. By Saturday a 500 mb shortwave trough moving across Quebec will help transport a more moisture-rich air mass across the area from the southwest, leading to the return of diurnal convection Saturday afternoon. The degree of moisture return remains uncertain, but enough instability should develop regardless for a chance of thunder. It will be nearly the warmest day so far this year with highs around 70 across a majority of the area. By Saturday night a weakening cold front associated with the departing shortwave trough will clip northern Maine, causing showers to linger into the evening. Cloud cover and greater low level moisture will keep lows from falling below the 40s. While not mentioned in the forecast currently, areas that receive rain during the day Saturday will be subject to patchy fog development overnight. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Seasonable temperatures and chances for diurnal convection will continue Sunday into next week as a 500mb ridge builds across eastern Canada and Maine. Sunday looks particularly active with showers and thunderstorms as a weak upper level low undercuts the building ridge and enhances mid-level lapse rates. Activity on Monday will be more scattered without any significant forcing mechanisms in the area. A 500 mb shortwave trough and surface cold front will approach the area Monday night into Tuesday. There are significant discrepancies among guidance regarding timing and trajectory of this feature. However, regardless of the outcome the feature will help maintain chances for showers and possibly thunderstorms until it passes. Overnight lows during the period from Sunday to Wednesday are expected to remain in the 40s with limited potential for frost. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... NEAR TERM: Generally expect VFR conditions Thursday, though local MVFR conditions are possible during the afternoon with any showers. An isolated thunderstorm with small hail is also possible across northern/central portions of the forecast area Thursday afternoon. NW winds will increase to 10-15 kts with gusts up to 20 kts for all terminals. Gusts could be much higher in thunderstorms near 40 kts. Returning to VFR by tonight with decreasing winds and drier conditions. SHORT TERM: Friday to Friday night...VFR with NW wind gusts to 20 kts during the afternoon. Saturday...VFR except tempo MVFR/IFR in thunderstorms. Light SSW winds outside of showers and thunderstorms. Saturday night...VFR. Lower visibility possible in patchy fog. Sunday...VFR except tempo MVFR/IFR in thunderstorms. Light winds outside of showers and thunderstorms. Sunday night...VFR. Monday...VFR except tempo MVFR/IFR in thunderstorms. South winds gusting to around 15 kts. && .MARINE... NEAR TERM: Winds and seas will remain below SCA for today and tonight. Wind gusts will increase this afternoon to around 20 kts as a cold front crosses the waters. Waves between 1-3 ft. SHORT TERM: Winds and seas will remain below SCA criteria throughout the period. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...VJN Short Term...MStrauser Long Term...MStrauser Aviation...VJN/MStrauser Marine...VJN/MStrauser
Hazardous weather outlook, May 13, 3:48 AM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 348 AM EDT Thu May 13 2021 MEZ001>006-010-011-031-032-140800- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Piscataquis- Northern Washington- 348 AM EDT Thu May 13 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. Thunderstorms with small hail and gusty winds to 40 mph are possible this afternoon into the early evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ015>017-029-030-140800- Southern Penobscot-Interior Hancock-Central Washington- Coastal Hancock-Coastal Washington- 348 AM EDT Thu May 13 2021 This Hazardous Weather Outlook is for Coastal DownEast Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-140800- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 348 AM EDT Thu May 13 2021 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 13, 4:03 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Caribou ME 403 PM EDT Thu May 13 2021 MEZ004-005-132045- Northern Piscataquis-Northern Penobscot- 403 PM EDT Thu May 13 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PISCATAQUIS AND NORTH CENTRAL PENOBSCOT COUNTIES... At 401 PM EDT, a strong thunderstorm was located 12 miles north of Telos Lake, or 28 miles southeast of Clayton Lake, moving southeast at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... South Branch Pond, Baxter State Park, northwestern Katahdin Woods and Waters National Monument and Grand Lake Matagamon. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If you are on or near Millinocket Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4632 6926 4645 6908 4620 6861 4600 6889 TIME...MOT...LOC 2001Z 314DEG 29KT 4633 6909 Farrar
Nearby
Special Weather Statements in Maine, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.